Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS Phoenix, AZ

August 23, 2017Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2017, 4:25 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 4:25 PM MST (23:25 UTC)
Expired
Aug 23, 2017, 7:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 114 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS55 KPSR 232325
FFWPSR
AZC007-240230-
/O.NEW.KPSR.FF.W.0055.170823T2325Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
425 PM MST WED AUG 23 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 730 PM MST

* At 424 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller 
  washes feeding into them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
      3322 11043 3330 11052 3342 11054

$$

AJ
3 follow-up statements
161 
WGUS75 KPSR 240007
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
507 PM MST WED AUG 23 2017

AZC007-240230-
/O.CON.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
507 PM MST WED AUG 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
GILA COUNTY...

At 505 PM MST, Doppler radar indicated thunderstorms have 
weakened. However, runoff and flooding will continue in the warned 
area. 

Some locations that will experience flooding include...
San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller 
washes feeding into them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
      3322 11043 3330 11052 3342 11054

$$

AJ
976 
WGUS75 KPSR 240142
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
642 PM MST WED AUG 23 2017

AZC007-240230-
/O.CON.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
642 PM MST WED AUG 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
GILA COUNTY...

At 636 PM MST, Some additional rainfall occurred over the 
warning area which will help runoff continue. Another area of 
rainfall over higher terrain north of the town of San Carlos, 
will flow southward and possibly reinforce pre-existing runoff. 

Some locations that will experience flooding include...
San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller 
washes feeding into them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
      3322 11043 3330 11052 3342 11054

$$

AJ
661 
WGUS75 KPSR 240224
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
724 PM MST WED AUG 23 2017

AZC007-240232-
/O.EXP.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
724 PM MST WED AUG 23 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 730 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat to life and property. However, there will likely be lingering 
runoff in some washes and ponding of water in low spots for much of 
the evening. Please continue to heed any remaining road closures.

LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
      3322 11043 3330 11052 3342 11054

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:37 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 23, 1:37 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
137 PM MST Wed Aug 23 2017

&&

.SYNOPSIS...
Moisture levels will increase across much of Arizona today,
heralding an increase in chances for showers and thunderstorms.
Further west, dry air will remain entrenched across Southeast
California. The moisture will linger into Thursday before
decreasing as we head into the weekend. Temperatures will remain
above normal through the next week.

&&

.DISCUSSION...
Today continues to progress as our best day for thunderstorms
with 20-30 percent chance for storms Maricopa County and eastward.
The synoptic setup brings the California trough closer to the
area from the west while the ridge to the east continues to
migrate north. Together, these features favor a more southerly
flow through the area which has allowed more moisture to permeate.
Dew points across the lower desert have risen into the upper 50s
to lower 60s, and most models indicate 500 to 1000 j/kg of CAPE by
this afternoon with fairly weak capping. As the trough
approaches, positive vorticity anomalies look to spread over
Arizona later today along with some areas of upper level
divergence. Currently, the best atmospheric dynamics are perched
over southeast Arizona, including a healthy pocket of upper level
divergence and some minor perturbations rotating around the
ridge. Combined with the remnants from the overnight convection in
Sonora, southeast and eastern Arizona have already become active
with storms early this afternoon.

The greatest change to the forecast is the addition of blowing dust
into the grids for southern Maricopa County and northern Pinal
County. Convective Allowing Models (CAMs) continue to highlight
stronger convection south over Pima County, while the Storm Scale
Ensemble Opportunity and NCAR ensembles each show a bullseye for
convection over southeast Arizona with diminishing chances closer
to Phoenix. Storm initiation over the Phoenix area may require
some extra lift, such as strong or colliding outflow boundaries,
and that set up is not a given at this time. Folks have a better
shot of being inconvenience by blowing dust as convection south
of Phoenix will be capable of producing northward traveling
outflows that might be strong enough to loft dust between Phoenix
and Tucson. A haboob event is possible, even into the Phoenix
area, but will depend on how storms and outflows progress. The
models have enough varied interpretations of what may happen
tonight to leave some doubt on outflows for the Phoenix area later
this evening. The Tucson office issued a blowing dust advisory
for the northern areas of their CWA as to serve as a watch but I
think there is enough doubt in the event to hold off for now.

Already by Thursday, the trough lifting to the northeast will
begin to beat back the lower level moisture. Mixing ratios in the
1000-700 mb level will thin to around 9 g/kg by the afternoon,
which is reflected in decreasing instability parameters.
Precipitation chances will remain but will be on the downward
trend.

Heading into the weekend, a broad anti-cyclone gradually develops
across the western states, with the maximum height anomalies
situations over the PacNW. Locally, our temperatures will increase
as any chances for rain greatly diminish. HeatRisk values will
broadly climb into the moderate range, meaning the heat will be an
issue for at-risk folks. We're unlikely to reach the high category
unless forecast temperatures increase by several degrees.

Early next week, appears a backdoor front will push through New
Mexico and into Arizona. This pattern can bring us some
precipitation (primarily through a northeast steering flow to help
propagate convection off the Rim) but not really the most ideal,
especially as we'd be recycling moisture from the Four Corners
area. It should be enough to bring our temperatures down just a
few degrees.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

At least scattered thunderstorms are forecast for the higher terrain
of southeast AZ this afternoon and early evening. These storms will
send outflows to the north/northwest and the TAF sites could see
gusty southeasterly winds to around 25kt by 02-03Z. This may result
in some blowing dust making its way into the Phoenix area along with
the gusty winds. For now will hold off mentioning any visibility
restrictions for KPHX or KSDL.

Could see an isolated thunderstorm approach Phoenix area from the
south/southeast early this evening which may impact KIWA. Scattered
showers are more likely for KPHX and KSDL, but we can't completely
rule out some thunder approaching the terminals. Expect BKN decks
around 8-10K feet to develop and persist through midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:

We expect convection to stay east of the lower Colorado River valley
next 24 hours with mostly clear skies at KIPL and just variable mid
decks at times at KBLH. Winds to favor the south next 24 hours at
KBLH with a few gusts this afternoon. Winds to favor the southeast
for the most part at KIPL, less than 10kt.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Monsoon activity over the forecast area through next Wednesday will
be somewhat sparse. Storm chances will stay confined to the higher
terrain areas east of Phoenix through Sunday before moisture starts
to work back towards the west, bringing a slight chance of
thunderstorms to the south-central deserts by Monday. Humidities
will stay somewhat low each day with minimum RH values mostly
between 12 and 20 percent each day. Apart from thunderstorms, winds
will tend to follow familiar warm season patterns. In addition,
temperatures will stay above normal each day, especially over the
weekend when hotter western deserts should reach to 110 degrees.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/Iniguez
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 23, 3:26 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
326 PM MST WED AUG 23 2017

AZZ553-554-232315-
Northwest Pinal County AZ-West Pinal County AZ-
326 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 415 PM MST/415
PM PDT/...

At 325 PM MST/325 PM PDT/, Meteorologists were tracking a strong
thunderstorm 14 miles south of Maricopa, or 17 miles west of Casa
Grande, moving north-northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with brief heavy rain and areas of blowing dust.

Locations impacted include...
  Interstate 8...Stanfield...and Hidden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3281 11216 3300 11211 3297 11183 3277 11195
      3276 11199
TIME...MOT...LOC 2225Z 200DEG 11KT 3285 11203

AJ
Special weather statement, Aug 23, 3:30 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
330 PM MST WED AUG 23 2017

AZZ538-539-559-232315-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
330 PM MST WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 328 PM MST, Meteorologists were tracking a strong thunderstorm
near Gila Bend, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm along
with areas of blowing dust and brief heavy rain.

Locations impacted include...
Gila Bend, Interstate 8, Highway 85, and Cotton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3274 11258 3282 11281 3311 11277 3304 11243
TIME...MOT...LOC 2228Z 193DEG 10KT 3287 11269

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:01 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal5 hr
Aug 23, 3:26 PM MSTSpecial Weather StatementPSR49 min
Aug 23, 3:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 23, 3:37 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 23, 4:18 PM MSTAreal Flood AdvisoryPSRGila117 min
Aug 23, 4:34 PM MSTSpecial Weather StatementPSR41 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.